How to Cope with Opiate Withdrawal Symptoms

800-584-3274 Who Answers? Need Help Overcoming Opiate Addiction? We Can Help!

Heroin and morphine are opiates that are more often abused recreationally, but many prescription drugs can become addictive without the patient even realizing it. Whether you have become addicted to opiates through prescribed medication or through recreational use, you will probably experience opiate withdrawal if you suddenly stop taking the drug. Opiate withdrawal is not life-threatening but can become very uncomfortable and possibly even painful.

Withdrawal Symptoms

Opiate withdrawal symptoms can set in very quickly or very late, depending on the drug taken and the level of addiction. According to the National Library of Medicine, “symptoms usually start within 12 hours of last heroin usage and within 30 hours of last methadone exposure.” Overall, it is difficult to determine exactly when the symptoms will begin, but here is a list of the first symptoms that you can expect to exhibit:

withdrawal from opiates

Treatment centers can help you cope with withdrawal symptoms and overcome.

  • Agitation and irritability
  • Tearing of the eyes
  • Runny nose
  • Restlessness
  • Insomnia
  • Muscle and bone aches

After this, the later symptoms will begin to show. They are:

  • Nausea, diarrhea, and vomiting
  • Cramping of the abdomen
  • Tremors
  • Flu-like symptoms such as fever, chills, and loss of appetite
How to Cope with Opiate Withdrawal Symptoms

Detox Center

One of the best things you can do to cope with withdrawal is to check into a detox or rehab center. Here, doctors can monitor your progress and prescribe you other medications in order to diminish some of the worst withdrawal symptoms, like fever, stomach discomfort, and body aches. Know your options when it comes to these facilities, and use the SAMHSA‘s treatment locator in order to find detox and rehab centers near you.

Rest

You need plenty of rest during your withdrawal stage. Fighting addiction is very difficult, and withdrawal symptoms make it that much harder. You will be uncomfortable and in pain, especially if you are unable to taper off the amount of opiates you are taking and you stop opiates altogether. Plenty of rest will help keep you from turning back to drugs in order to cope with stress.

Hydrate

Drink lots of water and make sure your body is well hydrated. Some of the symptoms (such as diarrhea, vomiting, and sweating) might make you incredibly dehydrated. Make sure you keep water by your bed as you’re resting; you might wake up thirsty.

Be Kind to Yourself

You are choosing to undergo withdrawals to fight addiction and better your health, and it is necessary that you commend yourself for that. It will make the entire withdrawal process much easier. If you were sick, you would give yourself time to recuperate and take care of your body while it is getting better. It is important to do that here too.

Many people choose to deal with their withdrawal symptoms on their own, but remember that it is always acceptable to ask for help. Friends and family can be very helpful during this time and will want to see you get well. Hospitals and detox centers can be wonderful resources too if you need a more controlled environment and medications to ease your symptoms. How you cope with your opiate withdrawal is very important and will set the precedent for the rest of your treatment and recovery.


Call NOW to Speak with a Treatment Provider. 800-584-3274 Who Answers?

Need to Find Safe, Comfortable Treatment? We’re Available 24/7

Request a Call Chat Now

YOU MIGHT LIKE...

Supportive tools for making better life choices.

Call NOW to speak with a opiate drug rehab counselor:

800-584-3274Who Answers?

YOUR TREATMENT MAY BE COVERED!

Call now to find out if FREE TREATMENT is available to you!

  • Cigna
  • Aetna
  • United Health Care
  • Humana
  • BlueCross Blue Shield
  • kaiser Permanent